Wildfire, Salt River & Wyoming Ranges
- When
- June 24, 3:30 PM MST to June 30, 11:59 PM MST
- Where
- Salt River & Wyoming Ranges forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 42.516, -110.286 (the zone’s center; the record gives no point)
The Fontenelle wildfire began on Sunday, June 24 approximately 33 miles northwest of LaBarge in the Wyoming Range on the Bridger-Teton National Forest. An extremely dry spring contributed to the conditions that led to the fire's ignition.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
The Fontenelle wildfire began on Sunday, June 24 approximately 33 miles northwest of LaBarge in the Wyoming Range on the Bridger-Teton National Forest. An extremely dry spring contributed to the conditions that led to the fire's ignition. Hot, dry, and windy conditions allowed the fire to rapidly spread through the Fish Creek drainage and Middle Piney Creek area between June 26 through June 30. Many forest roads were closed as the fire grew to over 45000 acres by June 30, threatening structures along Middle Piney Road and in the Middle Piney summer home subdivision. This episode is continued in July 2012 Storm Data.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 24, 2:21 PM MST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 321 PM MDT SUN JUN 24 2012 .SHORT TERM...SUNDAY NIGHT THROUGH WEDNESDAY MORE HEAT AND THE POSSIBILITY OF THUNDERSTORMS...MANY OF THEM DRY DOMINATE THE CONCERNS IN THE SHORT RANGE. SATELLITE IMAGERY SHOWS SOME MID AND HIGH LEVEL MOISTURE SURGING NORTHWARD INTO THE SOUTHERN AND CENTRAL PORTIONS OF WYOMING. ALSO...A COUPLE OF LIGHTNING STRIKES WERE JUST NOTED ACROSS CENTRAL COLORADO. AS A RESULT...WE MAINTAINED THE FORECAST FOR ISOLATED DRY THUNDERSTORMS ACROSS MUCH SOUTHERN WYOMING FOR THIS AFTERNOON AND EVENING. MOST AREAS WILL NOT SEE ONE...BUT ANY THUNDERSTORM COULD HAVE STRONG DOWNBURST WINDS GIVEN THE VERY DRY ATMOSPHERE. GIVEN THE TENDER DRY FUELS IN SOME LOCATIONS THE FIRE DANGER WILL REMAIN HIGH. SEE THE FIRE WEATHER DISCUSSION AND PRODUCTS FOR DETAILS. MONDAY STILL LOOKS TO BE MAIN EVENT AS MOISTURE SURGES OVER MUCH OF THE STATE AND LOW PRESSURE MOVING INTO THE PACIFIC NORTHWEST ADDS A BIT OF INSTABILITY TO THE AIR. MODELS DO HAVE SOME DIFFERENCES WITH THE GFS BEING MUCH DRIER THAN THE NAM. GIVEN THE HIGH FIRE DANGER ACROSS MUCH OF THE AREA...WE LEFT CONTINUITY ALONE FOR THE MOST PART. AGAIN...THE MAIN CONCERN WILL BE FOR DRY LIGHTNING STRIKES AND STRONG DOWNBURST WINDS WITH THE DRY BOUNDARY LAYER. EXPECT ANOTHER VERY HOT DAY WITH TEMPERATURES VERY SIMILAR TO TODAY WITH SOME BASIN LOCATIONS AGAIN CLIMBING ABOVE THE CENTURY MARK. HUMIDITY LEVELS WILL BE A BIT HIGHER BUT LIKELY STILL BE WELL INTO RED FLAG CRITERIA. A COLD FRONT WILL BEGIN TO CROSS THE STATE ON TUESDAY AFTERNOON. TEMPERATURES ARE A BIT TRICKY ACROSS THE WESTERN HALF OF THE CWA WITH HOW FAR EAST THE FRONT WILL GET. FOR NOW...WE WENT WITH A BLEND OF THE GFS AND NAM. NORTHWESTERN WYOMING WILL LIKELY COOL DOWN A BIT BUT THE EASTERN HALF OF THE COUNTY WARNING AREA WILL BE NEARLY AS HOT AS SUNDAY OR MONDAY. MOISTURE WILL RETREAT A BIT TO THE SOUTH SO ANY THUNDERSTORMS WILL FIRE FROM THE BIG HORNS AND EAST AND FROM THE LANDER FOOTHILLS AND SOUTH. WINDS WILL ALSO INCREASE WITH THE FRONT APPROACHING...ESPECIALLY ACROSS THE SOUTHWESTERN WIND CORRIDOR FROM ROCK SPRINGS TO CASPER. FLOW WILL TURN WESTERLY ACROSS MUCH OF THE STATE FOR WEDNESDAY AND TAKE THE EDGE OFF OF THE HEAT. HOWEVER...TEMPERATURES WILL REMAIN ABOVE NORMAL. ANY THUNDERSTORMS SHOULD BE CONFINED TO SOUTHERN PORTIONS OF THE COUNTY WARNING AREA. GUSTY WINDS MAY KEEP FIRE DANGER HIGH ACROSS THE FAVORED CORRIDORS. .LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY NIGHT A WEAK AREA OF HIGH PRESSURE WILL BUILD ACROSS WYOMING FOR WEDNESDAY NIGHT AND THURSDAY AND BRING MAINLY DRY WEATHER TO ALL AREAS WITH TEMPERATURES CONTINUING TO BE ABOVE NORMAL. WINDS SHOULD ALSO SUBSIDE WITH THE LOSS OF THE PRESSURE GRADIENT. TEMPERATURES WILL INCREASE ONCE AGAIN ON FRIDAY AS FLOW TURNS TO THE SOUTHWEST. A WEAK WAVE MOVING BY TO THE NORTH MAY BRING A SHOWER TO NORTHEASTERN PORTIONS OF THE CWA BUT THE CHANCE IS SMALL ENOUGH AT THIS TIME WE LEFT THE FORECAST DRY. A MORE POTENT SYSTEM MAY MOVE CLOSER TO THE AREA FOR NEXT WEEKEND SO WE KEPT THE SLIGHT POPS ACROSS NORTHWESTERN WYOMING WITH THE REST OF THE AREA MAINLY DRY. EXPECT ABOVE NORMAL TEMPERATURES TO CONTINUE INTO NEXT WEEKEND. && .AVIATION.../00Z ISSUANCE/ VFR CONDITIONS WILL PREVAIL OVER THE NEXT 24 HOURS. UPPER HIGH PRESSURE WILL REMAIN CENTERED OVER THE CENTRAL HIGH PLAINS. SOME MID AND HIGH LEVEL MOISTURE WILL PUSH ACROSS MAINLY THE SOUTHEAST THIRD...ALONG AND EAST OF A KRKS-KCPR LINE WITH A SECONDARY PLUME POSSIBLY PUSHING ALONG THE WESTERN WYOMING BORDER THIS AFTERNOON AND EVENING...BUT REMAINING SOUTH OF KJAC. ISOLATED HIGH-BASED SHOWERS AND A THUNDERSTORM OR TWO ARE POSSIBLE IN THIS AREA WITH ERRATIC OUTFLOW WIND GUSTS THE MAIN HAZARD. HIGH BASED THUNDERSTORMS WILL RETURN TOMORROW TOWARD THE END OF THE TAF PERIOD...IGNITING OVER THE HIGHER ELEVATIONS FIRST AND THEN SPREADING INTO THE LOWER ELEVATIONS...MOST LIKELY AFTER 18Z AND LASTING THROUGH 00Z. WINDS WILL BE GENERALLY FROM THE SOUTHWEST AND WILL BE GUSTY AND ERRATIC NEAR VIRGA SHOWERS AND THUNDERSTORMS. && .FIRE WEATHER... A HIGH PRESSURE CENTER REMAINS TO OUR SOUTHEAST...BRINGING A STEADY STREAM OF HOT AND DRY AIR FROM THE SOUTHWEST INTO THE AREA. SOME MID LEVEL MOISTURE WILL RIDE ATOP THIS STREAM OF DRY AIR AT THE SURFACE CREATING FAVORABLE CONDITIONS FOR DRY THUNDERSTORMS ON MONDAY. THERE COULD BE A FEW DRY THUNDERSTORMS IN NATRONA COUNTY AND ACROSS SOUTHERN PORTIONS OF THE STATE THIS EVENING...THAT COMBINED WITH A HAINES INDEX OF 6...VERY LOW RHS...TEMPERATURES IN THE 90S...TO NEAR 100 IN NATRONA COUNTY AND GUSTY WINDS...HAVE ALL COMBINED TO CREATE HAZARDOUS FIRE WEATHER CONDITIONS THIS AFTERNOON. DRY THUNDERSTORMS COULD OCCUR JUST ABOUT ANYWHERE ON MONDAY. ALL ZONES WITH CRITICALLY DRY FUELS HAVE BEEN INCLUDED IN THE WATCH AS IT COULD BE A VERY ACTIVE DAY FOR FIRE STARTS. RHS WILL CONTINUE TO BE LOW...IN THE LOW TEENS WITH SOME IN THE SINGLE DIGITS...AND VERY GUSTY AND ERRATIC WINDS ARE EXPECTED WITH THE THUNDERSTORMS. THE CRITICAL FIRE WEATHER CONDITIONS COULD CONTINUE THROUGH TUESDAY EVENING AS A DRY COLD FRONT APPROACHES FROM THE NORTHWEST. WINDS WILL BE STRONG FROM THE SOUTHWEST AHEAD OF THE FRONT WITH PERHAPS SOME MORE ISOLATED TO WIDELY SCATTERED DRY THUNDERSTORM ACTIVITY IN FWZS 280 281 285 283 288 AND 279. && .RIW WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 9 PM MDT TUESDAY WYZ277-279-280. FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY EVENING WYZ275-276-281>283-285-287-288-414-416. && SHORT TERM...HATTINGS LONG TERM...HATTINGS AVIATION...ALLEN FIRE WEATHER...ALLEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 259 PM MDT SUN JUN 24 2012 WYZ001>020-022>030-251000- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 259 PM MDT SUN JUN 24 2012 ...RED FLAG WARNING FOR SOUTHWEST WYOMING TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED DRY THUNDERSTORMS ARE ANTICIPATED ACROSS THE SOUTH AND NATRONA COUNTY WHERE FUELS REMAIN EXTREMELY CRITICAL...KEEPING CONDITIONS FAVORABLE FOR LARGE FIRE GROWTH. ELSEWHERE...DRY...HOT... AND BREEZY CONDITIONS WILL BRING THE POTENTIAL FOR ELEVATED FIRE WEATHER BEHAVIOR ACROSS CENTRAL WYOMING. PLEASE SEE FIRE WEATHER PRODUCTS FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MONDAY AND TUESDAY...THUNDERSTORMS MAY INCREASE IN COVERAGE ACROSS MUCH OF THE AREA MONDAY INTO MONDAY NIGHT. THE THREAT FOR THUNDERSTORMS WILL REMAIN IN THE CENTRAL AND SOUTH ON TUESDAY. WEDNESDAY AND THURSDAY...ELEVATED TO CRITICAL FIRE WEATHER BEHAVIOR POSSIBLE MAINLY BETWEEN ROCK SPRINGS AND CASPER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389641.